Michigan, 2022

Damaging Winds in Michigan, April 24, 2022

April 24, 2022 · NWS APX · 4 events in 3 counties and zones

Forcing associated with a system over northern Minnesota/Wisconsin helped generate a round of severe thunderstorms ahead of an attendant cold front moving across the Great Lakes during the afternoon and evening of 4/24. Areas near Saginaw Bay experienced damaging wind gusts with this round of storms, knocking down trees and powerlines across Gladwin, Arenac, and Iosco counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Forcing associated with a system over northern Minnesota/Wisconsin helped generate a round of severe thunderstorms ahead of an attendant cold front moving across the Great Lakes during the afternoon and evening of 4/24. Areas near Saginaw Bay experienced damaging wind gusts with this round of storms, knocking down trees and powerlines across Gladwin, Arenac, and Iosco counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 24, 1:31 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 24, 1:31 PM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
231 PM EDT Sun Apr 24 2022

.NEAR TERM...(Through Tonight)
Issued at 141 PM EDT Sun Apr 24 2022

...Isolated strong-severe storms remain possible...

High Impact Weather Potential: A few strong to severe storms
possible late this afternoon through early evening, mainly across
far northeast lower Michigan.

Pattern Synopsis/Forecast: Early this afternoon, vertically stacked
low pressure is centered across northern MN, slowly trekking to the
northeast to just shy of James Bay by 12z Monday. Upper troughing
associated with this feature is shifting into the western Great
Lakes with associated upper-level 120+ kt speed max ejecting across
northern WI, eventually into northern Michigan this evening. This
will ultimately aid in propelling a surface cold front across the
same areas. At the current hour, this cold front is essentially
draped from the central UP to near GRB southward into northern IL
and through the mid-MS Valley, which is expected to slowly
propagate east across northern Michigan this evening into the
overnight hours.

Primary Forecast Concerns: Convective trends, including the
possibility of a few strong-severe storms.

Latest radar trends over the last several hours show an expanding
area of showers across central lower Michigan, gradually making
headway into northern lower...influenced by a broad low-level
warm conveyor belt ahead of the aforementioned cold front. Pockets
of decent heating out there this afternoon, especially across
northeast lower southward into central lower with a plume of
250-600 J/kg MLCAPE in response to sfc temps in the 70s and dew
points in the mid-upper 50s, despite limited sunshine. While the
ongoing showers will largely limit more robust convective
development, there remains a low chance of an isolated strong-
severe storm across far northeast lower, mainly southeast of a
line from Alpena to Houghton Lake as hi-res model forecast
soundings continue to display an environment characterized by
modest low-level lapse rates and 0-6km bulk shear in excess of 45
kts. If any stronger updrafts are able to develop, forecast
linear hodographs would suggest a rather quick evolution to more
line segments/clusters and primarily a localized damaging wind
threat, although a weak tornado can't entirely be ruled out.

The bulk of these showers/storms are expected to exit stage
right/diminish toward 00z this evening with just a few isolated non-
severe storms possible later in the evening/early overnight
associated with the actual cold frontal passage. Otherwise, gusty
south-southwest winds continue through this afternoon before veering
more west-southwest overnight -- remaining breezy at times. Cooler
temperatures tonight, especially post fropa with early Monday
morning lows falling into the upper 30s far north and through the
40s across northern lower.

&&

.SHORT TERM...(Monday through Wednesday)
Issued at 231 PM EDT Sun Apr 24 2022

High Impact Weather Potential: Minimal attm...below normal temps
midweek...

Pattern Synopsis/Forecast:

Last 12-24 hrs has seen the slightly anomalous pattern shift
eastward...as closed upper low slowly makes its way toward the Upper
Midwest. Attm...surface system is vertically stacked, with occluded
surface low beneath the core of the lowest heights aloft over
western Minnesota...with a 120+kt jet max aloft over Iowa/Wisconsin
ahead of the closed low. 990mb surface occluded front curls
northeastward to a triple point near International Falls...with warm
front stretching through Lake Superior into Lake Huron and down into
the Mid-Atlantic states. Surface cold front extends from the triple
point down into Missouri, where it takes a southwestward turn to
follow the baroclinic zone back into northwest Texas...with abundant
warm, moist advection off the Gulf into the warm sector, thanks to
surface high pressure over the southeastern US coast, and otherwise
southwesterly flow aloft. Broad, longwave troughing encompasses the
majority of the central US...with a shorter-wave ridge axis moving
into the western US this morning...ahead of closed upper low
lingering in the Gulf of Alaska.

Going forward...will look for closed upper low to continue to
progress northeastward with time, dragging a second niblet through
later Monday, resulting in continued cold advection across the area
behind a secondary cold front/surface trough Monday afternoon. Main
trough axis slides in from the west Tuesday...as another niblet
pinwheels down through the flow, with some quite cold air (negative
teens C)...though there is some uncertainty in how deep the
shortwave trough will be...and subsequently, how deep we'll get into
the cold air Tuesday into Wednesday. Either way, will look for
cyclonic surface flow to hold on over the Great Lakes through
Tuesday night as cold Canadian surface high sinks into the Upper
Midwest for midweek...as low-amplitude ridging shifts eastward in
advance of troughing energy sliding into the western US from the
Gulf of Alaska early in the week...with a more zonal feel to the
pattern for a change.

Primary Forecast Concerns: LES potential through Wednesday
morning...

Winds Monday will remain southwesterly early...taking on more of a
westerly component going through the day as the surface trough/cold
front sweeps in late in the day into Monday night. Pressure gradient
doesn't look overly impressive over us, which should keep things
from getting too breezy...though it may be breezy for some ahead of
the front Monday. Attm...winds appear to be of minimal concern
through the period, though downward transport of somewhat stronger
winds aloft (perhaps in the realm of 25-35mph or so) could lead to
some marine headlines at times through the first part of the week
this week. Flow will ultimately become northwesterly to northerly
with time, remaining somewhat cyclonic, as troughing departs...and
surface high pressure approaches for the middle of the week.

Monday looks like a rather dreary day...noting some mid-level
moisture holding on just to our southeast (particularly across the
Thumb) in an area of more favorable jet dynamics over the slowly-
departing baroclinic zone...which could impact our southeast
counties near Saginaw Bay. That being said...signals for boundary
layer moisture with this are pretty minimal attm...suggesting it may
be more of a mid-high cloud situation, rather than precipitation. In
sort of a similar fashion, guidance derived soundings indicate low-
level moisture oozing in should be only a shallow layer initially,
suggesting a stratus/stratocu deck during the afternoon, until the
low-levels saturate more later in the day/evening as the front comes
through...when the better potential for drizzle/showers would be,
beneath a reasonably strong inversion in the mid-levels...keeping
moisture and instability from getting too deep. Forcing overall
isn't overly impressive...but should be enough to kick off some
showers through the day...particularly as the cold front/surface
trough slides in late in the day, potentially with enough low-level
instability to lead to some briefly more intense showers...though
thunder chances attm do not look overly impressive with this. Some
QPF signals attm suggest there could be a band of enhanced precip
across the eastern UP ahead of the cold front, most likely related
to low-level convergence with the cold front...so we may have to
keep an eye on this going forward. (Other parameters are otherwise
not terribly impressive.) Cooling thermal profiles with time behind
the cold front suggest a transition to snow (and dry-low-levels
prior to saturation could help this cause with some wet-
bulbing)...or perhaps freezing drizzle, if we don't reach typical
ice nucleation temperatures quick enough. (But let's hope for
snow...and will leave the forecast as just rain/snow showers for
now.)

By Tuesday...925mb temps approach the -8C range, particularly across
eastern Upper through the afternoon This suggests overlake
instability should pick up again later Tuesday as a niblet of energy
swings in from the northwest. Instability isn't overly impressive,
but with boundary layer moisture present...perhaps in combination
with some additional moisture aloft beneath the trough
axis...conditional instability should be realized at times Tuesday
out of another stratus/stratocu deck, as better forcing allows
toward the latter half of the day with the niblet/surface trough
passing through. Looks like we may be rather dry/well-mixed beneath
this stratocu deck Tuesday, which may further limit snowfall
potential. Lake effect should linger into Wednesday morning in some
areas...though will look for it to dwindle as drier air moves into
the region with surface high pressure entering the scene from the
northwest.

Somewhat anomalously cold airmass moving in with the niblet Tuesday
will bring a cold day to the region. MOS guidance suggests temps may
struggle to break into the mid 30s for here in the higher interior
terrain of northern Lower, though ensemble guidance is a touch
warmer...with deterministic guidance looking like it's running on
the cold side of things. Attm...as mentioned above, there is some
uncertainty in how deep we get into the cold air Tuesday into
Tuesday night...and how quickly it departs will determine how warm
it gets Wednesday. For now, though...looks like Tuesday night and
perhaps Wednesday night (given high pressure attempting to move in,
Wednesday night may actually be colder than Tuesday night, and
therefore have trended its lows down a smidgen) will look for lows
in the lower-mid 20s (could be colder in the typical cold spots),
which would be of more concern if the growing season had actually
really started for our area...noting growing degree days are still
running in the single digits in some areas of northern Lower as of
earlier this week...about a couple weeks behind normal for this time
of year for a change. Bottom line...if you've been thinking it's
safe to plant or leave flowers outside...well, it's not.
&&

.LONG TERM...(Wednesday night through Sunday)
Issued at 231 PM EDT Sun Apr 24 2022

High Impact Weather Potential: Minimal attm...

Pattern Synopsis/Forecast:

With that broad ridging in place just beyond midweek...will be
looking for surface high pressure to hold onto the region for a
time...with lee cyclogenesis across the high Plains. As we go beyond
Thursday...upper level pattern steepens a bit, with another niblet
digging into the West Coast a little further south than the early
week system...which will ultimately cause that pesky lee-side low in
the high Plains to shift eastward late in the week into the weekend.
Exactly how this evolves is uncertain attm...given uncertainty in
how deep and how quickly the upper level troughing moves through.
Will have to keep an eye on it, as this signals another active
weekend next weekend, though details are certainly not carved in
stone yet...particularly noting how much things dramatically changed
in guidance last week with the current system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1221 PM EDT Sun Apr 24 2022

Low pressure currently across northern MN will trek northeast
towards James Bay tonight. This system's cold front is expected to
cross west to east across northern Michigan this evening into
tonight with scattered showers and thunderstorms out ahead of it
with periods of MVFR cigs/vsbys possible. Still can't rule out a
stronger storm, mainly at APN, with strong winds as the primary
threat. Otherwise, gusty south-southwest winds continue into this
evening before veering more west-southwesterly post fropa. Solid
VFR conditions return tonight into Monday morning.

&&

.MARINE...
Issued at 141 PM EDT Sun Apr 24 2022

Gusty south-southwest winds continue this afternoon/evening with
periodic low-end gale force gusts continue on Lake Michigan. Winds
veer more west-southwesterly behind a cold frontal passage tonight,
but remain breezy at times through Monday.  Showers and
thunderstorms are expected to develop along and ahead of the
aforementioned cold front...impacting our area at times through this
evening. A few storms could become severe...with damaging winds and
being the primary threat.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ323-341-
     342.
     GALE WARNING until 8 PM EDT this evening for LMZ344>346.
LS...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LSZ321-322.
&&

NEAR TERM...MJG
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...MJG
MARINE...MJG
Hazardous weather outlook, Apr 24, 1:30 PM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
230 PM EDT Sun Apr 24 2022

MIZ016>018-020>036-041-042-086>088-095>099-251830-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
230 PM EDT Sun Apr 24 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible this afternoon and evening.
There is a slight chance of severe storms...especially along and
east of a line from Alpena to Houghton Lake. Locally damaging
winds are the primary threat...with a lesser chance of large hail
and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-251830-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
230 PM EDT Sun Apr 24 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible this afternoon and evening.
There is a slight chance of severe storms. Damaging winds...large
hail and an isolated waterspout are the primary threats.

Occasional gale force winds are expected into this evening along
Lake Michigan south of Grand Traverse Light. Please see the
ongoing Gale Warnings for additional details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Apr 24, 1:57 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
257 PM EDT SUN APR 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     NON-TSTM WND GST 1 SE GREILICKVILLE      44.79N 85.63W
04/24/2022  M44 MPH          LMZ323             MI   MESONET

            MESONET STATION XELM ELMWOOD TOWNSHIP
            MARINA.

0153 PM     NON-TSTM WND GST 2 SE TRAVERSE CITY      44.73N 85.57W
04/24/2022  M43 MPH          GRAND TRAVERSE     MI   ASOS

            ASOS STATION KTVC TRAVERSE CITY - CHERRY
            CAPITAL AIRPORT.

&&

FEF
Special weather statement, Apr 24, 2:46 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Gaylord MI
346 PM EDT Sun Apr 24 2022

MIZ041-242030-
Gladwin MI-
346 PM EDT Sun Apr 24 2022

...A strong thunderstorm will impact portions of Gladwin County
through 430 PM EDT...

At 344 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mount Pleasant, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Beaverton, Gladwin, Winegars, Wooden Shoe Village, Hockaday and
  Bowmanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4382 8460 4416 8461 4416 8417 4383 8417
      4383 8436 4381 8437
TIME...MOT...LOC 1944Z 219DEG 52KT 4364 8473

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GILLEN

The radar

The NCL Michigan radar (KAPX), 117 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gladwin

When
April 24, 3:28 PM EST
Where
Gladwin County, 2.55 mi SW of Highwood
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
43.890, -84.330

Trees blown down over powerlines near Billings Twp. Time estimated via radar.

Thunderstorm Wind, Arenac

When
April 24, 3:40 PM EST
Where
Arenac County, 1.38 mi N of Omer
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
44.070, -83.850

Arenac county dispatch reported trees down near Omer. Time estimated via radar.

Thunderstorm Wind, Iosco

When
April 24, 4:09 PM EST
Where
Iosco County, 0.69 mi N of National City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.240, -83.720

Public report of a tree blown down on top of a structure.

Thunderstorm Wind, Iosco

When
April 24, 4:10 PM EST
Where
Iosco County, 0.49 mi E of Tawas City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
44.270, -83.510

County dispatch reported powerlines down in Tawas. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010679, 1010680, 1010681, 1010682.